When not properly discontinued, Effexor (venlafaxine hydrochloride) as well as other antidepressants can cause disturbing withdrawal symptoms. Symptoms associated with abrupt cessation of this drug have been reported. Therefore, it is important to monitor patients for these symptoms when discontinuing the medication.
Effexor Withdrawal Symptoms
Some of the most frequently reported withdrawal symptoms include:
- Burning or tingling sensation
- Tiredness or fatigue
The withdrawal symptoms in most patients usually resolve with time, without requiring any medical intervention. If you experience severe symptoms for a prolonged period of time, contact your healthcare provider right away. He or she can help manage your condition and prevent any complications.
In order to minimize the risk of developing potential withdrawal symptoms, your healthcare provider will gradually wean you off the drug. Unless there is a clear need to stop the drug immediately, most healthcare providers will slowly taper down the dosage of Effexor before completely discontinuing it. This effectively reduces the likelihood and severity of withdrawal symptoms.
In case of intolerable or prolonged withdrawal symptoms, your healthcare provider may recommend returning the original dosage and then taper off the dose at a more gradual rate. Your healthcare provider may recommend close monitoring and frequent physician visits while weaning off the drug.
It may also be possible for your physician to use other medications to manage intolerable symptoms. However, do not attempt to manage your symptoms by taking over-the-counter medications. Make sure that you consult your healthcare provider before taking any drug.
Some healthcare providers switch the drug to a different antidepressant medication that has relatively fewer withdrawal symptoms. For instance, switching from Effexor to Prozac (fluoxetine) rarely leads to withdrawal symptoms. Your healthcare provider may change your current medication then taper off from the new medication.
Preventing Withdrawal Symptoms
Perhaps the most important thing to know is how to prevent withdrawal symptoms. If taken exactly as prescribed, Effexor is a relatively safe drug. To prevent these any withdrawal symptoms, make sure that you read carefully the prescription label and follow your healthcare provider’s instructions.
Do not adjust or change the dose unless instructed by your healthcare provider to do so. More importantly, do not stop the medication without consulting your physician.